Notre Dame Journal of Formal Logic

Randomness and Semimeasures

Laurent Bienvenu, Rupert Hölzl, Christopher P. Porter, and Paul Shafer

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


A semimeasure is a generalization of a probability measure obtained by relaxing the additivity requirement to superadditivity. We introduce and study several randomness notions for left-c.e. semimeasures, a natural class of effectively approximable semimeasures induced by Turing functionals. Among the randomness notions we consider, the generalization of weak 2-randomness to left-c.e. semimeasures is the most compelling, as it best reflects Martin-Löf randomness with respect to a computable measure. Additionally, we analyze a question of Shen, a positive answer to which would also have yielded a reasonable randomness notion for left-c.e. semimeasures. Unfortunately, though, we find a negative answer, except for some special cases.

Article information

Notre Dame J. Formal Logic, Volume 58, Number 3 (2017), 301-328.

Received: 14 October 2013
Accepted: 23 September 2014
First available in Project Euclid: 15 March 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 03D32: Algorithmic randomness and dimension [See also 68Q30]

semimeasures measures algorithmic randomness randomness


Bienvenu, Laurent; Hölzl, Rupert; Porter, Christopher P.; Shafer, Paul. Randomness and Semimeasures. Notre Dame J. Formal Logic 58 (2017), no. 3, 301--328. doi:10.1215/00294527-3839446.

Export citation


  • [1] Becher, V., L. Bienvenu, R. Downey, and E. Mayordomo, “Computability, Complexity and Randomness (Dagstuhl Seminar 12021),” Dagstuhl Reports, vol. 2 (2012), pp. 19–38.
  • [2] Day, A. R., and J. S. Miller, “Randomness for non-computable measures,” Transactions of the American Mathematical Society, vol. 365 (2013), pp. 3575–91.
  • [3] Downey, R. G., and D. R. Hirschfeldt, Algorithmic Randomness and Complexity: Theory and Applications of Computability, Springer, New York, 2010.
  • [4] Downey, R. G., A. Nies, R. Weber, and L. Yu, “Lowness and $\Pi^{0}_{2}$ nullsets,” Journal of Symbolic Logic, vol. 71 (2006), pp. 1044–52.
  • [5] Jockusch, C. G., Jr., and R. I. Soare, “$\Pi^{0}_{1}$ classes and degrees of theories,” Transactions of the American Mathematical Society, vol. 173 (1972), pp. 33–56.
  • [6] Kautz, S., “Degrees of random sets,” Ph.D. dissertation, Cornell University, Ithaca, N.Y., 1991.
  • [7] Kjos-Hanssen, B., “The probability distribution as a computational resource for randomness testing,” Journal of Logic and Analysis, vol. 2 (2010), no. 10.
  • [8] Levin, L. A., “Uniform tests for randomness,” Doklady Mathematics, vol. 17 (1976), no. 2, pp. 337–40. Erratum, Doklady Mathematics, vol. 231 (1976), p. 264.
  • [9] Levin, L. A., and V. V. V’yugin, “Invariant properties of informational bulks,” pp. 359–64 in Proceedings of the Sixth Symposium on Mathematical Foundations of Computer Science (Tatranská, Lomnica, 1977), vol. 53 of Lecture Notes in Computer Science, Springer, Berlin, 1977.
  • [10] Martin-Löf, P., “The definition of random sequences,” Information and Control, vol. 9 (1966), pp. 602–19.
  • [11] Nies, A., Computability and Randomness, vol. 51 of Oxford Logic Guides, Oxford University Press, Oxford, 2009.
  • [12] Porter, C., “Mathematical and philosophical perspectives on algorithmic randomness,” Ph.D. dissertation, University of Notre Dame, South Bend, Ind., 2012.
  • [13] Reimann, J., “Effectively closed sets of measures and randomness,” Annals of Pure and Applied Logic, vol. 156 (2008), pp. 170–82.
  • [14] Reimann, J., and T. A. Slaman, “Measures and their random reals,” Transactions of the American Mathematical Society, vol. 267 (2015), pp. 5081–97.
  • [15] Shen, A., L. Bienvenu, and A. Romashchenko, “Sparse sets,” preprint, (accessed 3 February 2017).
  • [16] V’yugin, V. V., “Algebra of invariant properties of binary sequences,” Problems of Information Transmission, vol. 18 (1982), pp. 147–61.
  • [17] Zvonkin, A. K., and L. A. Levin, “The complexity of finite objects and the basing of the concepts of information and randomness on the theory of algorithms,” Russian Mathematical Surveys, vol. 25 (1970), pp. 83–124.